The Migraine Associated Vertigo Community
Read our welcome post, user support wiki & visit our member recommended products page

Antidepressants & Sinus

Hello everyone,

I am a lucky person cuz i found this amazing place to discuss and share knowledge. And I really liked the people here, very helpful :smiling_face_with_three_hearts:

I would like to know if There is any relation between starting new antidepressant medication & sinus ? Every time i started new antidepressant i should have 10 days of flu and sinus. I am not sure if there is any relation. Any ideas?

And of course the symptoms get worse.

Excuse me, english is my second language :kissing_heart:

1 Like

Well, interesting question.

There might be but I’m not sure that is in any way officially recognised. You could definitely ask your doctor this.

You see most antidepressants are Anticholinergic which means they reduce mucus production. Could it be possible that lower mucus production leads to increased risk of viral infection? Not sure. But mucus is there to support the body in ridding it of pathogens so it IS possible I think. A dry throat is one obvious side effect. iirc this side effect wears off after a long time so this issue should if there is a relationship disappear too.

That all said, it could be mere coincidence and you are over analysing (easy to do with MAV)

Thank you for making the effort to write English.

Hope you are starting to feel benefit from the Nort.

How many times has this happened? Have you tried a lot of different antidepressants and found the same with each one? If that is the case it might be an allergic reaction to the drug. Maybe your nose lining is swelling up. I’ve heard people having swelling as an allergic reaction.

You just say you feel you have flu and sinus, a blocked stuffy nose I guess you mean?. Are you sure it’s not a migraine. Might doubt silly to you but some people - like me - get symptoms that seem like flu, when they have a migraine. I get a stuffy nose which drips and a headache behind the eyes (sinus like?) and I feel shivery, hot and cold just like I have the flu. Some people looked very flushed, red in the face or go deathly white and pale, get clammy hands etc. When I start a migraine I’ve often thought to myself that I think I’m going down with either a cold or the flu. Real flu doesn’t last 10 days but migraines can go on and on. Could it be the drug is causing a migraine or even maybe if you are anxious about trialling it the stress brings a migraine on. Just a thought.

1 Like

Thanks James & Helen.

It happened twice, first time when i started taken Effexor i had flu for 10 days also the same happened when i quit the medicine.

Now again, with the Nortiptlyine when I increased the dose i have the same symptoms:

Heavy head, pressure between eyes, blocked nose, runny nose, sound in the ear. Its like a flu.

Hmmm. Yeah Helen has a point. I think I only experienced that once during my bad phase but it might be a migraine artefact. At the time I thought it was a really bad flu.

This just screams migraine at me. Mine are just like that and have been diagnosed as such. Flu doesn’t last 10 days and I think it most unlikely anybody would get flu several times in quick succession. Flu would include very high temperature/sweating, and usually sore throat too. I bet the drugs must be triggering migraine attacks. This can happen. Migraine is a lot more than a headache.

A good resource but first check out Page 8.

https://www.thewaltoncentre.nhs.uk/uploadedfiles/leaflets/Migraine%20-%20A%20Comprehensive%20Guide.pdf